Alert archive / Washington / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 20, 2023Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2023, 2:04 PM PDT for Pend Oreille County, Washington. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2023, 2:04 PM PDT (21:04 UTC)
Expired
May 20, 2023, 2:30 PM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 117 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:15 PM PDTHAIL 0.72 Nne Tiger, WASERENDIPITY GOLF COURSE - STANDING WATER ON COURSE AS WELL, BUT NO FLOODING OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS56 KOTX 202104
SVROTX
WAC051-202130-
/O.NEW.KOTX.SV.W.0003.230520T2104Z-230520T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
204 PM PDT Sat May 20 2023

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  West central Pend Oreille County in northeastern Washington...

* Until 230 PM PDT.

* At 203 PM PDT, a severe thunderstorm was located 21 miles west of
  Nordman moving northeast at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ione and Tiger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4867 11737 4872 11751 4879 11744 4875 11722
TIME...MOT...LOC 2103Z 210DEG 6KT 4873 11739 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Butler
2 follow-up statements
509 
WWUS56 KOTX 202114
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
214 PM PDT Sat May 20 2023

WAC051-202130-
/O.CON.KOTX.SV.W.0003.000000T0000Z-230520T2130Z/
Pend Oreille WA-
214 PM PDT Sat May 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR CENTRAL PEND OREILLE COUNTY...

At 214 PM PDT, a severe thunderstorm was located 2 miles east of 
Ione, moving northeast at 5 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4868 11735 4871 11745 4879 11744 4875 11722
TIME...MOT...LOC 2114Z 210DEG 6KT 4875 11738 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Butler
335 
WWUS56 KOTX 202121
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
221 PM PDT Sat May 20 2023

WAC051-202131-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-230520T2130Z/
Pend Oreille WA-
221 PM PDT Sat May 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PEND OREILLE COUNTY
WILL EXPIRE AT 230 PM PDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. However, 
small hail is still possible with this thunderstorm.

LAT...LON 4868 11735 4871 11745 4879 11744 4875 11722
TIME...MOT...LOC 2121Z 210DEG 6KT 4875 11738 

$$

Butler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:46 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 20, 11:46 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1146 AM PDT Sat May 20 2023

.SYNOPSIS...
Today will be another hot day with afternoon temperatures
climbing into the upper 80s and mid 90s. The heat combined with
an unusually moist air mass will contribute to the potential for
strong thunderstorms over the Cascades and portions of central
Washington this afternoon. The focus for thunderstorms will move
into the Idaho Panhandle and the mountains of northeast Washington
on Sunday with the passage of a cold front. Early next week will
be cooler with high temperatures mainly in the 70s.

&&

.DISCUSSION...

... WIDESPREAD RECORD HEAT TODAY WITH STRONG/SEVERE THUNDERSTORMS
POSSIBLE THIS AFTERNOON/EVENING IN CENTRAL WASHINGTON...

Today...An anomalously strong upper level ridge is forecast to
amplify slightly today and drift toward the Idaho Panhandle by
afternoon. The result of this amplification will be two-fold.
First off it will result in slightly hotter temperatures than what
we experienced yesterday. Our forecast for today calls for 850
temperatures up around 1-2C for most locations, with the largest
changes expected over the Panhandle. This will equate to valley
highs in the upper 80s to mid 90s, with widespread records
expected to fall. This includes:

Location              Forecast       Record
Spokane               89             86 in 1928
Moses Lake            94             90 in 1958
Wenatchee             91             89 in 1963
Lewiston              94             90 in 1928
Bonners Ferry         90             87 in 1958
Pullman               87             85 in 1928
Sandpoint             86             84 in 1928

The hot temperatures combined with dewpoints still
in the 50s (or possibly into the lower 60s if the NAM is correct
over SE WA and NC ID) will result in more thunderstorms as SBCAPE
values easily exceed 1000 j/kg, with some locations in the
Cascades and Blues possibly nearing 2000 j/kg by afternoon.
Meanwhile we expect to see little if any capping during this
period. This is somewhat similar to what we saw yesterday with one
big difference. We should see the aid of a shortwave trough,
currently nearing 42N/130W moving toward the Cascades late this
afternoon. As this shortwave nears, we will see the mid-level flow
increasing and becoming southerly around 35 kts. This will result
a significant increase in the 0-6km shear values possibly nearing
40 kts expected by late afternoon. The combination will result in
a good shear/buoyancy environment which could support sustained
strong updrafts and the possibility of large hail. The HREF data
shows the bulk of the updrafts occurring over the southern WA and
northern OR Cascades late this afternoon and possibly drift it NNE
during the evening, however there are a smattering of hi-res
models showing convective initiation over Chelan and western
Okanogan County late this afternoon as well. In any case, the
atmosphere will be ripe for convection later and if the activity
early this AM over western WA in any indication, we might be
looking at the possibility of severe weather late this afternoon
and this evening, with the main threat being large hail followed
by a smaller risk of damaging winds. SPC has placed much of
central WA into a marginal risk for severe weather. Based on
precipitable water values around an inch in this area, we also
could see some brief torrential rains, however any cells which
form will move around 20 mph to the NNE which should mitigate the
flash flood threat. The convection will generally drift east-
northeast overnight with the shortwave trough and gradually
weaken, however we suspect we could see thunderstorms through most
of the night near the Canadian Border. Then we should see a brief
break.

...MORE STRONG/SEVERE THUNDERSTORMS POSSIBLE ON SUNDAY OVER
EASTERN WASHINGTON/NORTH IDAHO DURING THE AFTERNOON/EVENING...

Sunday...The forecast gets even more interesting as a
cold front and much stronger upper level trough track across the
Cascades in the morning and into eastern Washington and north
Idaho during the afternoon. MUCAPE values over extreme eastern WA
and the ID Panhandle will near what we expect to see this
afternoon with widespread 1000-2000 j/kg values expected.
Meanwhile the 0-6km shear values will range from 30-40 kts and
perhaps a little stronger near the Blue Mountains. Once again this
will allow another round of strong to severe thunderstorms to
form in the afternoon, with the best chances expected near the
Canadian border over NE WA, N ID, and the Blues/Camas Prairie.
Large hail will be the biggest threat, however strong winds and
torrential rains are possible. SPC has placed much of this area in
a marginal threat for severe weather.

The air mass behind the cold front will be significantly cooler
with 850 mb temperatures dropping 3-5C which will translate to
high temperatures in the mid 70s to mid 80s, but unlike the last
few days we will see the addition of breezy westerly winds which
may make it feel even cooler. Wind gusts of 20-25 mph will impact
much of the area, with speeds nearing 35-40 mph over the Columbia
Basin and in the lee of the Cascades. These winds will continue
into the overnight hours. The good news about the winds is it will
likely scrub out the haze and smoke from the Canadian fires which
has been languishing over the region for the past few days. fx

Monday through Friday: As the cold front exits the region, winds
will stay increased behind Sunday's cold front, with gusts to 30
mph in the Columbia Basin and stronger gusts to 40 in the
Waterville Plateau area. Monday will also be the coolest day of
the week, with temperatures in the mid 60s to low 70s.

Starting Tuesday, temperatures will warm slightly each day through
the end of the week, with upper 70s to mid 80s by Thursday.
Ensembles differ in the location of a low that will move inshore
Tuesday, that could bring showers and thunderstorms mid week but
with the uncertainty in low location, PoPs have been kept low in the
forecast. There is uncertainty in ensembles for later in the week on
when the trough will exit the region and if another high pressure
will try to build. /KM

&&

.AVIATION...
18Z TAFS: This afternoon and this evening will be volatile over
the the Cascades of Washington and over north central Oregon.
Record breaking heat combined with and abundance of instability
will lead to the development of scattered thunderstorms capable of
hail larger than quarters and damaging outflow winds potentially
impacting areas around Wenatchee, Chelan, the Methow valley, and
other airports near the Cascades in south central Washington and
Oregon. There is an additional 20 to 40 percent chance of
thunderstorms over the high terrain of northeast Washington this
afternoon around Colville, Republic, and Bonners Ferry with hail
to the size of nickels and gusts to 35 mph. Late tonight into
Sunday morning, a cold front will push through eastern Washington
bringing a 20 to 30 percent chance of showers and thunderstorms to
Moses Lake, Spokane, Coeur d'Alene and Pullman. While some hail
can't be ruled out overnight and Sunday morning, deep layer
instability won't be as significant as the surface based
instability available to storms this afternoon over the Cascades
and mountains of northeast Washington. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  60  80  50  67  45 /   0  10  30  20  20  20
Coeur d'Alene  88  59  79  50  65  44 /   0  10  40  30  30  20
Pullman        87  57  77  47  64  43 /   0  10  20  20  10  10
Lewiston       94  64  85  55  73  49 /   0  10  20  30  10  10
Colville       89  56  81  50  63  43 /  20  40  70  60  70  40
Sandpoint      86  58  77  51  61  44 /  10  10  50  50  50  40
Kellogg        85  61  78  51  61  47 /   0   0  40  50  30  20
Moses Lake     94  60  83  49  73  44 /  10  20  10   0   0  10
Wenatchee      91  61  81  51  69  47 /  20  20   0   0   0   0
Omak           91  60  83  53  71  46 /  20  20  20  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 20, 11:41 AM PDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
1141 AM PDT Sat May 20 2023

WAZ038-201915-
Okanogan Highlands WA-
1141 AM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northeastern Ferry
County through 1215 PM PDT...

At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sherman Pass. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4873 11817 4860 11837 4873 11852 4884 11832
TIME...MOT...LOC 1841Z 137DEG 2KT 4873 11835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SVH
Special weather statement, May 20, 12:23 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
1223 PM PDT Sat May 20 2023

WAZ038-202000-
Okanogan Highlands WA-
1223 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northeastern Ferry
County through 100 PM PDT...

At 1223 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sherman Pass. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4864 11814 4857 11838 4872 11853 4881 11825
TIME...MOT...LOC 1923Z 142DEG 3KT 4867 11834

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SVH
Special weather statement, May 20, 1:18 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
118 PM PDT Sat May 20 2023

WAZ038-202045-
Okanogan Highlands WA-
118 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 145 PM PDT...

At 118 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Sherman Pass moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4869 11879 4871 11891 4890 11872 4878 11847
TIME...MOT...LOC 2018Z 230DEG 12KT 4878 11871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 1:44 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
144 PM PDT Sat May 20 2023

WAZ038-202115-
Okanogan Highlands WA-
144 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 215 PM PDT...

At 143 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Sherman Pass moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curlew and Malo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4871 11872 4878 11884 4894 11865 4880 11841
TIME...MOT...LOC 2043Z 231DEG 16KT 4880 11868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 1:58 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Spokane WA
158 PM PDT Sat May 20 2023

WAZ037-202130-
Northeast Mountains WA-
158 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of west central Pend
Oreille County through 230 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Nordman moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4869 11732 4869 11750 4879 11752 4878 11724
TIME...MOT...LOC 2058Z 178DEG 6KT 4873 11741

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:12 AM PDTRiver Flood WarningOTXFerry4 days
May 20, 11:41 AM PDTSpecial Weather StatementOTXFerry34 min
May 20, 12:23 PM PDTSpecial Weather StatementOTXFerry37 min
May 20, 1:13 PM PDTAreal Flood AdvisoryOTXFerry2 hr
May 20, 1:18 PM PDTSpecial Weather StatementOTXFerry27 min
May 20, 1:44 PM PDTSpecial Weather StatementOTXFerry31 min
May 20, 1:51 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
May 20, 1:58 PM PDTSpecial Weather StatementOTXPend Oreille32 min
May 20, 2:01 PM PDTSevere Thunderstorm WarningOTXFerry14 min
May 20, 2:08 PM PDTSpecial Weather StatementOTX37 min
May 20, 2:20 PM PDTSpecial Weather StatementOTXFerry25 min
May 20, 2:37 PM PDTSpecial Weather StatementOTXPend Oreille23 min
May 20, 2:41 PM PDTAreal Flood AdvisoryOTXPend Oreille109 min
May 20, 2:46 PM PDTSpecial Weather StatementOTXPend Oreille29 min
May 20, 2:56 PM PDTSpecial Weather StatementOTXFerry34 min
May 20, 3:19 PM PDTSpecial Weather StatementOTXPend Oreille26 min
May 20, 3:32 PM PDTSpecial Weather StatementOTXFerry28 min
May 20, 3:35 PM PDTSpecial Weather StatementOTXFerry25 min
May 20, 3:41 PM PDTSpecial Weather StatementOTXChelan34 min
May 20, 4:02 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 4:05 PM PDTSpecial Weather StatementOTXFerry25 min
May 20, 4:20 PM PDTSpecial Weather StatementOTXPend Oreille25 min
May 20, 4:26 PM PDTSpecial Weather StatementOTXFerry34 min
May 20, 4:28 PM PDTSpecial Weather StatementOTXStevens32 min
May 20, 4:37 PM PDTSevere Thunderstorm WarningOTXPend Oreille27 min
May 20, 4:39 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens17 min
May 20, 4:41 PM PDTSpecial Weather StatementOTXChelan34 min
May 20, 4:58 PM PDTSpecial Weather StatementOTXPend Oreille32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.